New Hampshire, 2004

Lightning Strike in New Hampshire, August 11, 2004

August 11, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning struck the steeple of a local church and reportedly blew the steeple apart and right off the church. Charred wooden boards were left strewn across the church lawn.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck the steeple of a local church and reportedly blew the steeple apart and right off the church. Charred wooden boards were left strewn across the church lawn. Although the lightning did not cause a fire, some damage was reported inside the church.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 1:41 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 11, 1:41 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
241 AM EDT WED AUG 11 2004

.SHORT TERM (TODAY THROUGH TONIGHT)...
LOW PRES IN ONTARIO WILL CLOSE OFF AS IT MOVES N TODAY AND TONIGHT.
THE FIRST TROF GOES THRU THE REGION TODAY BRINGING THE SHOWERS AND
TSTMS THAT ARE NOW IN THE MOUNTAINS AND VERMONT TO THE COAST THIS
MORNING.  UNSTABLE AIR WILL REQUIRE THE CONTINUED MENTION OF TSTMS
THIS AFTERNOON.  THE CONTINUED SOUTHERLY FLOW WILL INCREASE THE
POTENTIAL FOR LOW CLOUDS AND FOG OVER SOUTHERN SECTIONS.  A COLD
FRONT APPROACHES FROM THE WEST DURING THE NIGHT BRINGING AN
INCREASED POTENTIAL TO WESTERN SECTIONS TOWARD MORNING.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
FRONTAL BOUNDARY STALLS OVER THE REGION ON THURSDAY AND WILL
CONTINUE TO BE THE FOCUS OF SHOWER AND THUNDERSTORM ACTIVITY THROUGH
THURSDAY NIGHT.

STALLED FRONTAL BOUNDARY HANGS AROUND THROUGH FRIDAY AS REMNANTS OF
BONNIE MOVES NORTHEAST. TROPICAL MOISTURE FORECAST TO STREAM INTO
THE REGION...BUT MODELS NOT QUITE IN AGREEMENT AS TO WHERE BEST
QPF LIKELY TO FALL. HAVE NOT MADE ANY BIG CHANGES TO CURRENT
FORECAST AND HAVE STUCK WITH LIKELY POPS WHICH LOOK REASONABLE AT
THIS TIME.

WHOLE MESS FORECAST TO GRADUALLY SLOWLY SHIFT EASTWARD FRIDAY NIGHT
AND SATURDAY AS FRONTAL BOUNDARY FINALLY MOVES EAST OF THE REGION.
FORECAST FOR LAST HALF OF THE WEEKEND IN QUESTION DEPENDING ON HOW
FAR EAST THIS FRONT MOVES BEFORE REMNANTS OF CHARLEY HEADS INTO THE
REGION. NEW GFS KEEPS THE MAJORITY OF THE ACTION OFFSHORE BUT WOULD
NOT BE SURPRISED IF THIS SOLUTION CHANGES OVER THE NEXT FEW DAYS.
NO BIG CHANGES PLANNED FOR DAYS 5 THROUGH 7 AT THIS TIME.

&&

.MARINE...
10 TO 20 KT SOUTHERLY WINDS WILL CONTINUE TODAY AND TONIGHT.
SEAS HAVE BEEN HOLDING BETWEEN 2 AND 3 FT AND SHOULD REMAIN UNDER 5
FT THROUGH TONIGHT.  WILL NEED TO KEEP AN EYE ON LOW CLOUDS AND FOG
MOVING UP FROM THE S TONIGHT. NO PROBLEMS NOTED FOR THE THE LONG
TERM.
&&

.AVIATION...
MAINLY MID CLOUDS BUT WITH SOME VALLEY FOG FORMING.  CLOUDS
WILL LOWER AS SHOWERS AND TSTMS IN THE MOUNTAINS THRU VT WILL MOVE E
THIS MORNING.  SCATTERED AFTERNOON TSTMS AND EVENING.  THEN THERE
WILL BE THE POTENTIAL FOR COASTAL FOG DEVELOPING TONIGHT.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 11, 4:43 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
543 AM EDT WED AUG 11 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-120942-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
543 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Portland,ME radar (KGYX), 91 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Strafford

When
August 11, 5:30 AM EST
Where
Strafford County, Milton
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.297, -71.029 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421581.